Thunderstorm Wind, Liberty
- When
- April 30, 2:30 PM MST
- Where
- Liberty County, 6.53 mi SE of Lothair
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.410, -111.110
Convective outflow gust from a decaying shower.
Strong westerly flow aloft was mixed to the surface through a combination of decaying showers and synoptic mixing.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong westerly flow aloft was mixed to the surface through a combination of decaying showers and synoptic mixing.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 30, 10:52 AM MST, 3 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 1152 AM MDT Tue Apr 30 2024 ...Updated Aviation Section... .SYNOPSIS... A slow moving Pacific storm system will bring breezy to windy conditions, below average temperatures and periods of rain and snow through much of this week with more widespread precipitation and periods of wintry conditions across portions of north- central and central Montana Wednesday through Thursday. Temperatures moderate some heading towards the weekend, but the typically active spring weather pattern will persist for the foreseeable future. && .UPDATE... Forecast is performing well; therefore, no updates are made, at this time. - Fogleman && .DISCUSSION... Satellite imagery this morning reveals a complex upper level low taking shape over SW Canada with several notable shortwaves pivoting around it, including a stronger wave approaching the Pacific NW and weaker waves lifting out of the Northern Rockies and MT along the International Border. While we spend most of today in between these disturbances, cold/unstable westerly flow aloft and the arrival of additional moisture ahead of the disturbance moving into the Pacific NW will support the development of showers this afternoon, across the western and southwest MT mountains. Areas near Glacier NP will also see an increase in snow showers this afternoon as one of the embedded disturbances within the larger scale low moves east along the MT/AB border. Otherwise, breezy to windy and cooler conditions will be noticeable with afternoon temperatures around 10 degrees below seasonal averages and westerly winds with gusts 30-40 mph. Highest winds speeds today will be near the Rocky Mtn Front and central MT mountain ranges where a few gusts may exceed 45 mph, particularly for a period late this morning through mid-day with the passage of an embedded wind maximum. The larger scale closed upper level low moves east of the Rockies tonight with its circulation shifting slowly across MT/AB/SK through Thursday. Models are in general agreement and continue to trend somewhat slower with the arrival of more widespread precipitation circulating into the forecast area. Widespread precipitation develops across southern AB/SK in association with a TROWAL (trough of warm air aloft) and shifts southwest into areas along the east side of Glacier NP by Wednesday morning. Colder air aloft wraps into the circulation Wednesday with widespread precipitation expanding south and east across much of north- central MT by Wednesday afternoon with moist/cyclonic NW flow now forecast to linger across the area through at least Thursday afternoon. This has shifted the more impactful period of winter precipitation for portions of central MT to late Wednesday through Thursday, though precipitation amounts have not changed significantly. Winter storm warnings and advisories for The Glacier NP/Rocky Mtn Front vicinity begin at midnight tonight with areas near the AB border being initially impacted tonight before precipitation spreads south on Wednesday. Winter weather advisories were added for the Big Belt/Bridger and Snowy mountain ranges beginning Wednesday afternoon with the Winter Storm Watch for the Little Belts continuing while these highlights were extended through Thursday afternoon. There is some potential for additional winter weather highlights across portions of central MT adjacent to the Little Belts but considerable uncertainty exists at these lower elevations due to marginal temperatures with melting and compaction likely to limit accumulation and impacts to roads. Still, the later onset of precipitation towards Wednesday night and Thursday could allow for some overnight accumulation and minor winter weather impacts to the Thursday morning commute that will need to be watched. Models continue to delay the exit of troughing from the area through Friday though the bulk of the widespread precipitation should be ending Thursday night. A brief period of ridging is possible early this weekend before the next round of troughing arrives late this weekend into early next week with models suggesting temperatures remaining closer to seasonal averages for this period. Hoenisch && .AVIATION... 1152 AM MDT Wed Apr 30 2024 (30/18Z TAF Period) VFR conditions prevail across all terminals during this TAF period. However, snow at the KGTF, KBZN, KHVR, and KEKS terminals could reduce ceilings to MVFR levels during the middle to end of this TAF period. At the KCTB there will be light snow showers at the end of this TAF period that should only have limited effects on aviation operations. During the beginning of this TAF period there will be isolated light snow showers at the KCTB, KEKS, and KCTB terminals and so a TEMPO group was included for those TAFs. At the KHVR terminal there will be isolated rain showers at the beginning of this TAF period. There is a 20% chance for a rain/snow mix at the KGTF and KHLN terminals at the beginning of this TAF period. There will be gusty southwesterly winds (20 - 28 kts) at all terminals during this TAF period. For the KEKS and KBZN terminals the wind gusts will end by 03Z. During this TAF period there will be mountain wave turbulence at times. During this TAF period there will be intermittent mountain obscuration. -IG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 31 47 32 / 20 30 70 80 CTB 47 31 43 32 / 50 50 80 80 HLN 51 31 50 36 / 30 10 60 60 BZN 49 24 48 29 / 40 40 40 40 WYS 42 20 40 19 / 60 70 60 30 DLN 47 24 45 28 / 30 30 30 20 HVR 54 32 50 33 / 30 40 70 70 LWT 48 27 46 28 / 10 10 60 60 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from midnight tonight to noon MDT Thursday for East Glacier Park Region. Winter Weather Advisory from midnight tonight to noon MDT Thursday for Northern High Plains-Southern Rocky Mountain Front. Winter Storm Watch from Wednesday morning through Thursday afternoon for Little Belt and Highwood Mountains. Winter Weather Advisory from noon Wednesday to 6 PM MDT Thursday for Big Belt, Bridger and Castle Mountains-Snowy and Judith Mountains. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
222 PM MDT Tue Apr 30 2024
MTZ303-304-309-302100-
Eastern Pondera and Eastern Teton MT-Eastern Toole and Liberty MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
222 PM MDT Tue Apr 30 2024
...AN INTENSE SNOW SHOWER WITH A THUNDERSTORM WILL IMPACT
NORTHEASTERN PONDERA...EAST CENTRAL GLACIER AND TOOLE COUNTIES
THROUGH 300 PM MDT...
At 218 PM MDT, Doppler radar was tracking an intense snow shower
with an associated thunderstorm near Cut Bank, moving southeast at
20 mph.
HAZARD...Wind gusts up to 50 mph. Heavy snow showers.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Visibility reduced to less than one half
mile in snow and blowing snow will make for difficult
driving along a portion of US Highway 2.
Locations impacted include...
Shelby, Cut Bank, Kevin, Ethridge, Oilmont, Santa Rita, Ferdig, and
Dunkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for difficult driving conditions in reduced visibility
and rapid slushy snow accumulation on roadways.
&&
LAT...LON 4865 11273 4897 11225 4866 11133 4817 11200
TIME...MOT...LOC 2018Z 300DEG 19KT 4867 11224
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SCSpecial Weather Statement
National Weather Service Great Falls MT
329 PM MDT Tue Apr 30 2024
MTZ301>305-307>309-302230-
Hill County MT-Eastern Pondera and Eastern Teton MT-
Southern Rocky Mountain Front MT-East Glacier Park Region MT-
Eastern Toole and Liberty MT-Southern High Plains MT-
Eastern Glacier, Western Toole, and Central Pondera MT-
Northern High Plains MT-
329 PM MDT Tue Apr 30 2024
...HEAVY SNOW SHOWERS WITH A GUST FRONT WILL IMPACT
PONDERA...CENTRAL LIBERTY...SOUTHEASTERN
GLACIER...TOOLE...NORTHWESTERN TETON AND WEST CENTRAL HILL COUNTIES
THROUGH 430 PM MDT...
At 326 PM MDT, Doppler radar was tracking heavy snow showers with a
gust front over Glacier, Toole, and Pondera Counties, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph. Heavy snow showers.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Visibility reduced to less than one mile
at times in falling and blowing snow will make for
difficult driving conditions.
Locations impacted include...
Shelby, Cut Bank, Conrad, Chester, Browning, Valier, Kevin, Lothair,
Joplin, South Browning, Heart Butte, North Browning, Dupuyer,
Ethridge, Oilmont, Ledger, Galata, Santa Rita, Pendroy, and Ferdig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Be prepared for rapidly changing driving conditions.
&&
LAT...LON 4876 11250 4888 11199 4861 11067 4807 11158
4802 11270 4850 11317
TIME...MOT...LOC 2126Z 313DEG 14KT 4852 11191
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SCThe Great Falls radar (KTFX), 108 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
3 high wind, 2 thunderstorm wind. Local standard time, as filed.
Convective outflow gust from a decaying shower.
Convective outflow gust from a decaying shower.
Synoptic mixing resulted in two gusts in excess of 58 mph, including a peak gust of 66 mph at GW3478 TCTIBER..
Mesonet station GW4015 measured two gusts to 60 mph associated with synoptic mixing.
Mesonet station Big Sandy SW measured a 63 mph gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2024Every state in 2024This day in weather historyWarnings in Montana, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166503, 1166504, 1166505, 1166506, 1166507.